ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: SA-PO601

A Unique Case of Dialysis Hypersensitivity Reaction in a Critically Ill Patient on Continuous Renal Replacement Therapy

Session Information

Category: Dialysis

  • 801 Dialysis: Hemodialysis and Frequent Dialysis

Authors

  • Wyatt, Nicole, Vanderbilt University Medical Center, Nashville, Tennessee, United States
  • Burgner, Anna Marie, Vanderbilt University Medical Center, Nashville, Tennessee, United States
Introduction

Allergic reactions are well-established life-threatening complications of dialysis, however these reactions pose a diagnostic challenge in critically ill patients on continue renal replacement therapy (CRRT) who may have other severe illnesses confounding the picture. We present a case of a dialysis-related anaphylactic type reaction to a CRRT system sterilized with ethylene oxide (EtO).

Case Description

A 48-year-old male with hypertension and undifferentiated inflammatory arthritis presented with shortness of breath and dark tarry stools. The patient’s initial work up was significant for anemia with hemoglobin 4.1 gm/dL and concern for pneumonia. The hospital course was complicated by acute hypoxic respiratory failure requiring mechanical ventilation, septic shock requiring vasopressor support, and AKI secondary to ATN with peak creatinine 4.01 mg/dL from prior baseline 0.94 mg/dL. Nephrology was engaged for initiation of CRRT due to worsening pulmonary edema in the setting of oliguria >72 hours. The patient experienced repeated episodes of severe hypotension upon starting CRRT which required escalation of vasopressor doses. These episodes persisted despite extra rinsing of the filter with albumin and saline. He also experienced repeated episodes of circuit clotting despite anticoagulation with heparin and citrate. There was high suspicion for a dialysis-related reaction to the EtO sterilized CRRT system and the patient was transitioned to intermittent hemodialysis with a steam sterilized system which was tolerated without any complications. He underwent another session without incident and ultimately experienced kidney recovery.

Discussion

This case highlights the importance of having high clinical suspicion for dialysis related reactions, particularly in the ICU setting when the diagnosis may be more challenging. We believe the patient’s repeated severe hypotension when starting CRRT was likely due to an IgE mediated hypersensitivity to the EtO sterilized CRRT system. EtO, a chemical known to cause type A dialysis reactions, is no longer used to sterilize most dialyzers however it is important to recognize several CRRT systems as well as dialysis tubing and ancillary components may still use EtO. Due to this, it is imperative to increase provider education and awareness of dialysis reactions particularly in the complex ICU setting.